Red Ribbon Week 2015- Respect yourself- Be Drug Free

Don’t let the party get out of control

“For many, parties are a part of college life,” says Catherine O’Neil, M.D., physician at Bucknell Student Health.  “These parties often involve alcohol which, when consumed in moderation, isn’t necessarily a problem. But excessive alcohol use is a problem and can lead to questionable behavior, regretful decisions and worse.”

How much is too much?

Your body’s tolerance for alcohol depends on many factors, but if you find yourself consuming 5 or more drinks on a single occasion (if you’re a man) or 4 or more drinks (if you’re a woman), you are binge drinking and this puts you in dangerous territory.

“Binge drinking can lead to violence, injury and even death,” warns Dr. O’Neil. “In the worst case scenarios, alcohol poisoning causes the brain to shut down critical areas that control breathing, heart rate and body temperature.”

According to Dr. O’Neil you should seek medical attention immediately if a friend who has been drinking a lot exhibits any of the following symptoms:

 

  • Inability to be woken up
  • Vomiting
  • Slow breathing (less than 8 breaths per minute)
  • Irregular Breathing (10 seconds or more between breaths)
  • Seizures
  • Hypothermia (low body temperature)
  • Bluish skin color or paleness

 

What about drugs?

“Illegal substances such as marijuana, cocaine and ecstasy can be found on most college campuses. Unfortunately, Bucknell is no exception,” says Dr. O’Neil. “But lately, we’ve also seen a rise in prescription drug misuse here.”

According to Dr. O’Neil, the most common types of prescription drugs she sees abused are opioid painkillers such as Vicodin, OxyContin and Percocet, and ADHD stimulants such as Adderall, Ritalin and Vyvanse.

“Pharmaceuticals designed to treat ADHD are often misused by students in order to stay awake and manage highly demanding schedules,” she says. “Many Bucknell students are high achievers so it’s not uncommon to be balancing rigorous academic requirements, a busy social life, athletics, and work.” she says, adding that developing effective time-management skills is a much healthier approach.

What happens if you get hooked?

Developing a dependence on ADHD stimulants can lead to an array of side effects including depression, paranoia and social anxiety. Sporadic use can lead to severe sleep deprivation and stimulant-induced psychosis, complete with hallucinations. “The bottom line is don’t do it,” says Dr. O’Neil. “If things are getting out of hand, find someone in Psychological Services to talk to. They’re there to help.”

Comments are closed.

Close

Places I've Been

The following links are virtual breadcrumbs marking the 12 most recent pages you have visited in Bucknell.edu. If you want to remember a specific page forever click the pin in the top right corner and we will be sure not to replace it. Close this message.